Florida, 2016

Damaging Wind in Florida, January 22, 2016

January 22, 2016 · NWS TBW · 1 event in 1 county or zone

A strong cold front pushing through the Florida Peninsula produced damaging wind gusts in Tampa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong cold front pushing through the Florida Peninsula produced damaging wind gusts in Tampa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 22, 9:56 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 22, 9:56 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
956 AM EST FRI JAN 22 2016

.UPDATE...
SEVERE THUNDERSTORM WATCH NUMBER 8 IS IN EFFECT FOR ALL OF WEST
CENTRAL AND SOUTHWEST FLORIDA WITH THE EXCEPTION OF LEVY COUNTY
UNTIL 5 PM.

&&

.PREV DISCUSSION... /ISSUED /

FOR THE MORNING UPDATE...
LINE OF SHOWERS AND STRONG/SEVERE THUNDERSTORMS OVER THE EASTERN
GULF OF MEXICO WILL PUSH ONSHORE THE WEST COAST OF FLORIDA BETWEEN
10 AND 11 AM...APPROACH THE INTERIOR PENINSULA AROUND NOON...AND
SOUTHWEST FLORIDA BETWEEN 1 AND 2 PM. TBW SOUNDING INDICATES
STRONG VERTICAL SHEAR...WEAK INSTABILITY...AND SIGNIFICANT VEERING
OF WINDS WITH HEIGHT WITH HELICITY VALUES IN THE 300-400 RANGE.
THE MAIN THREAT WILL BE STRONG DAMAGING WINDS WITH GUSTS OF
AROUND 60 MPH WITH THE MAIN LINE OFFSHORE...BUT AN ISOLATED
TORNADO IS ALSO POSSIBLE.

A FEW THUNDERSTORMS AHEAD OF THE MAIN LINE CURRENTLY OVER THE
PENINSULA WILL SUPPORT WINDS OF 40 TO 50 MPH DUE TO THE STRONGER
WINDS JUST ABOVE THE SURFACE...HOWEVER AN ISOLATED SEVERE
THUNDERSTORM IS ALSO POSSIBLE WITH THE CELLS AHEAD OF THE MAIN
LINE. CURRENT ZONES ARE ON TRACK WITH NO UPDATE PLANNED.

TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK FROM 1 PM EST THIS AFTERNOON THROUGH
     SUNDAY MORNING FOR COASTAL CHARLOTTE-COASTAL
     HILLSBOROUGH-COASTAL LEE-COASTAL MANATEE-COASTAL
     SARASOTA-PINELLAS.

     HIGH SURF ADVISORY FROM 7 PM THIS EVENING TO 4 AM EST
     SUNDAY FOR COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-
     COASTAL LEE-COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT
     20 NM-COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS
     FL OUT 20 NM-COASTAL WATERS FROM TARPON SPRINGS TO
     SUWANNEE RIVER FL OUT 20 NM-WATERS FROM BONITA BEACH
     TO ENGLEWOOD FL OUT 20 TO 60 NM-WATERS FROM ENGLEWOOD
     TO TARPON SPRINGS FL OUT 20 TO 60 NM-WATERS FROM
     TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM.

     GALE WARNING FROM 4 PM THIS AFTERNOON TO 10 PM EST
     SATURDAY FOR COASTAL WATERS FROM BONITA BEACH TO
     ENGLEWOOD FL OUT 20 NM-COASTAL WATERS FROM ENGLEWOOD
     TO TARPON SPRINGS FL OUT 20 NM-COASTAL WATERS FROM
     TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-WATERS
     FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
     WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO
     60 NM-WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL
     OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 PM EST SATURDAY FOR
     CHARLOTTE HARBOR AND PINE ISLAND SOUND-TAMPA BAY
     WATERS.

UPDATE/AVIATION/FIRE WEATHER...13/OGLESBY
MARINE...13/OGLESBY

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  69  52  55  40 / 100  50  40   0
FMY  73  58  63  44 /  90  40  30   0
GIF  71  50  56  36 /  90  10  10   0
SRQ  69  53  58  44 / 100  50  40   0
BKV  68  48  54  33 / 100  40  20   0
SPG  70  53  57  44 / 100  50  40   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK FROM 1 PM EST THIS AFTERNOON THROUGH
     SUNDAY MORNING FOR COASTAL CHARLOTTE-COASTAL
     HILLSBOROUGH-COASTAL LEE-COASTAL MANATEE-COASTAL
     SARASOTA-PINELLAS.

     HIGH SURF ADVISORY FROM 7 PM THIS EVENING TO 4 AM EST
     SUNDAY FOR COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-
     COASTAL LEE-COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT
     20 NM-COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS
     FL OUT 20 NM-COASTAL WATERS FROM TARPON SPRINGS TO
     SUWANNEE RIVER FL OUT 20 NM-WATERS FROM BONITA BEACH
     TO ENGLEWOOD FL OUT 20 TO 60 NM-WATERS FROM ENGLEWOOD
     TO TARPON SPRINGS FL OUT 20 TO 60 NM-WATERS FROM
     TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM.

     GALE WARNING FROM 4 PM THIS AFTERNOON TO 10 PM EST
     SATURDAY FOR COASTAL WATERS FROM BONITA BEACH TO
     ENGLEWOOD FL OUT 20 NM-COASTAL WATERS FROM ENGLEWOOD
     TO TARPON SPRINGS FL OUT 20 NM-COASTAL WATERS FROM
     TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-WATERS
     FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
     WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO
     60 NM-WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL
     OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 PM EST SATURDAY FOR
     CHARLOTTE HARBOR AND PINE ISLAND SOUND-TAMPA BAY
     WATERS.

&&

UPDATE/AVIATION/FIRE WEATHER...13/OGLESBY
MARINE...13/OGLESBY
DECISION SUPPORT...69/CLOSE
Hazardous weather outlook, Jan 22, 5:31 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
531 AM EST FRI JAN 22 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-231045-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
531 AM EST FRI JAN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
THIS MORNING AND THROUGH MUCH OF THE AFTERNOON. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

...COASTAL FLOOD IMPACT...
STRONG WEST WINDS BEHIND A COLD FRONT WILL MAKE CONDITIONS
FAVORABLE FOR COASTAL FLOODING TO DEVELOP. HIGHER THAN NORMAL WATER
LEVELS COMBINED WITH LARGE SURF WILL LEAD TO MINOR FLOODING OF
LOW LYING AND FLOOD PRONE AREAS ALONG THE COAST...ESPECIALLY AT
THE TIMES OF HIGH TIDE. COASTAL RESIDENTS SHOULD BE ALERT FOR
LATER STATEMENTS OR WARNINGS...AND TAKE ACTION TO PROTECT
PROPERTY.

...RIP CURRENT AND HIGH SURF IMPACT...
STRONG ONSHORE WINDS WILL RESULT IN A HIGH RISK OF RIP CURRENTS
STARTING THIS AFTERNOON AND HIGH SURF OF 5 FEET OR
GREATER BEGINNING TONIGHT. HIGH SURF WILL PRODUCE RIP CURRENTS
ALONG AREA BEACHES.

...MARINE IMPACTS...
STRONG WESTERLY WINDS BEHIND A COLD FRONT MOVING ACROSS THE GULF
WATERS WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT
OPERATORS. A SMALL CRAFT ADVISORY IS IN EFFECT TODAY BUT
INCREASING WINDS THIS AFTERNOON WILL SUPPORT A GALE WARNING ON
GULF WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...COASTAL FLOOD IMPACT...
STRONG ONSHORE WINDS CONTINUE INTO SUNDAY WITH CONDITIONS FAVORABLE
FOR COASTAL FLOODING. COASTAL RESIDENTS SHOULD BE ALERT FOR LATER
STATEMENTS OR WARNINGS...AND TAKE ACTION TO PROTECT PROPERTY.

...EXCESSIVE COLD IMPACT...
COLD DRY AIR FILTERS IN FOR THE WEENED WITH FREEZING TEMPERATURES
ON THE NATURE COAST LATE SATURDAY NIGHT AND EARLY SUNDAY
MORNING...ELSEWHERE WIND CHILL VALUES WILL BE AT CRITICAL LEVELS.

...RIP CURRENT AND HIGH SURF IMPACT...
STRONG ONSHORE WINDS CONTINUE SATURDAY INTO PART OF SUNDAY...
PRODUCING HIGH SURF AND A HIGH RISK OF RIP CURRENTS ALONG AREA
BEACHES.

...MARINE IMPACTS...
STRONG WINDS MAINTAIN GALE WARNING AND SMALL CRAFT ADVISORIES
THROUGH SUNDAY...WITH HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT OPERATORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RUDE

In the hours before

Special weather statement, Jan 22, 9:30 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
930 AM EST FRI JAN 22 2016

FLZ056-057-061-162-165-262-265-221515-
HIGHLANDS-INLAND LEE-INLAND CHARLOTTE-DESOTO-COASTAL
CHARLOTTE-HARDEE-COASTAL LEE-
930 AM EST FRI JAN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DESOTO...CHARLOTTE...
NORTHEASTERN LEE AND SOUTHWESTERN HIGHLANDS COUNTIES...

AT 929 AM EST...A STRONG THUNDERSTORM WAS NEAR BABCOCK RANCH...OR 19
MILES NORTHWEST OF LABELLE...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...ARCADIA...LAKE PLACID...LEHIGH ACRES...
OLGA...BABCOCK RANCH...VENUS...BUCKINGHAM...EAST DUNBAR...SOUTHWEST
FLORIDA AIRPORT...PALMONA PARK...SOUTHEAST ARCADIA...SYLVAN SHORES...
BABCOCK WEBB WMA...CHARLESTON PARK...LOCHMOOR WATERWAY ESTATES...PINE
MANOR...VILLAS AND PAGE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2651 8184 2684 8200 2729 8182 2741 8128
      2712 8125 2703 8127 2703 8156 2647 8156
TIME...MOT...LOC 1429Z 265DEG 29KT 2691 8170

TF
Special weather statement, Jan 22, 9:55 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
955 AM EST FRI JAN 22 2016

FLZ043-052-248-249-221530-
INLAND HERNANDO-SUMTER-INLAND PASCO-POLK-
955 AM EST FRI JAN 22 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMTER...
SOUTHEASTERN HERNANDO...EASTERN PASCO AND NORTHWESTERN POLK
COUNTIES...

AT 954 AM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WESLEY CHAPEL SOUTH TO 6 MILES NORTHWEST OF
MASCOTTE...AND MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZEPHYRHILLS...DADE CITY...BUSHNELL...ST. LEO...WESLEY CHAPEL SOUTH...
LAND O' LAKES...LAND O LAKES...ZEPHYRHILLS SOUTH...ZEPHYRHILLS
WEST...ZEPHYRHILLS NORTH...HILL 'N DALE...RIDGE MANOR...SAN
ANTONIO...CENTER HILL...WEBSTER...TARRYTOWN...ZEPHYRHILLS MUNICIPAL
AIRPORT...DARBY...ROCKRIDGE AND THE GREEN SWAMP.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2857 8226 2879 8196 2835 8196 2834 8186
      2836 8185 2836 8180 2834 8179 2834 8172
      2820 8179 2821 8247
TIME...MOT...LOC 1454Z 245DEG 31KT 2829 8236 2866 8193

TF
Special weather statement, Jan 22, 10:12 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1012 AM EST FRI JAN 22 2016

FLZ142-148-149-242-248-249-221600-
COASTAL CITRUS-INLAND HERNANDO-INLAND PASCO-INLAND CITRUS-COASTAL
HERNANDO-COASTAL PASCO-
1012 AM EST FRI JAN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT HERNANDO...NORTHWESTERN PASCO
AND CITRUS COUNTIES...

AT 1011 AM EST...A STRONG THUNDERSTORM WAS 15 MILES NORTHWEST OF
HUDSON...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING HILL...BROOKSVILLE...INVERNESS...HOMOSASSA SPRINGS...BEVERLY
HILLS...HUDSON...WEEKI WACHEE...INVERNESS HIGHLANDS NORTH...CRYSTAL
RIVER AIRPORT...TIMBER PINES...BLACK DIAMOND...HERNANDO COUNTY
AIRPORT...WEEKI WACHEE GARDENS...NORTH WEEKI WACHEE...NORTH
BROOKSVILLE...HOMOSASSA...INVERNESS HIGHLANDS SOUTH...HILL 'N DALE...
SOUTH BROOKSVILLE AND HERNANDO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2887 8272 2887 8266 2891 8268 2902 8242
      2898 8234 2845 8228 2836 8271 2857 8264
      2865 8266 2867 8269 2867 8267 2871 8263
      2870 8265 2872 8271 2874 8264 2876 8269
      2883 8271 2879 8275 2880 8275
TIME...MOT...LOC 1511Z 244DEG 35KT 2847 8291

TF
Special weather statement, Jan 22, 10:37 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1037 AM EST FRI JAN 22 2016

FLZ050-149-151-249-251-221615-
INLAND PASCO-PINELLAS-COASTAL HILLSBOROUGH-INLAND
HILLSBOROUGH-COASTAL PASCO-
1037 AM EST FRI JAN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HILLSBOROUGH...PASCO
AND PINELLAS COUNTIES...

AT 1036 AM EST...A STRONG THUNDERSTORM WAS NEAR EAST LAKE...OR NEAR
HOLIDAY...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...CLEARWATER...PLANT CITY...TEMPLE TERRACE...NEW PORT RICHEY...
ZEPHYRHILLS...DADE CITY...HUDSON...LUTZ...HOLIDAY...ST. LEO...EGYPT
LAKE-LETO...UNIVERSITY...LAND O LAKES...ZEPHYRHILLS SOUTH...EAST
LAKE...GREATER NORTHDALE...ZEPHYRHILLS NORTH...JASMINE ESTATES AND
PALM HARBOR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EST FOR
WEST CENTRAL FLORIDA.

LAT...LON 2819 8284 2823 8275 2838 8270 2844 8226
      2848 8220 2805 8210 2796 8265 2800 8263
      2804 8268 2796 8269 2793 8284 2799 8279
      2802 8281 2806 8278 2808 8283 2808 8277
TIME...MOT...LOC 1536Z 262DEG 35KT 2814 8265

TF
Special weather statement, Jan 22, 10:58 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1058 AM EST FRI JAN 22 2016

FLZ050-221630-
PINELLAS-
1058 AM EST FRI JAN 22 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PINELLAS
COUNTY...

AT 1058 AM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM HARBOR BLUFFS TO 5 MILES WEST OF FORT DESOTO PARK...
AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLEARWATER...LARGO...PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...
DOWNTOWN SAINT PETERSBURG...ST. PETERSBURG...ST. PETE BEACH...TIERRA
VERDE...FEATHER SOUND...GANDY...BAY PINES...SOUTH HIGHPOINT...
RIDGECREST...HARBOR BLUFFS...WEST AND EAST LEALMAN...GULFPORT...
TREASURE ISLAND...KENNETH CITY AND SOUTH PASADENA.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2792 8284 2795 8272 2787 8260 2773 8262
      2766 8269 2771 8271 2765 8273 2773 8275
      2773 8274 2770 8272 2774 8269 2775 8277
      2783 8276 2779 8279 2784 8282 2781 8281
      2781 8283
TIME...MOT...LOC 1556Z 271DEG 17KT 2793 8282 2761 8307

TF
Special weather statement, Jan 22, 11:05 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1105 AM EST FRI JAN 22 2016

FLZ151-251-221700-
INLAND HILLSBOROUGH FL-COASTAL HILLSBOROUGH FL-
1105 AM EST FRI JAN 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR HILLSBOROUGH COUNTY UNTIL NOON
EST...

AT 1105 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MACDILL AIR FORCE BASE...OR NEAR DOWNTOWN SAINT PETERSBURG...
MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...PLANT CITY...FISH HAWK...BRANDON...RIVERVIEW...APOLLO
BEACH...EAST LAKE-ORIENT PARK...TAMPA INTERNATIONAL AIRPORT...PALM
RIVER-CLAIR MEL...RUSKIN...MACDILL AIR FORCE BASE...GREATER SUN
CENTER...LITTLE MANATEE RIVER STATE PARK...DOVER...SEFFNER...SOUTH
TAMPA...RAYMOND JAMES STADIUM...ORIENT PARK...SOHO AND GIBSONTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EST FOR
WEST CENTRAL FLORIDA.

LAT...LON 2797 8258 2805 8209 2769 8211 2766 8254
      2770 8252 2776 8242 2778 8242 2778 8243
      2782 8239 2794 8244 2792 8249 2786 8249
      2783 8247 2784 8254 2794 8253 2797 8255
TIME...MOT...LOC 1605Z 272DEG 37KT 2785 8256

TF

The radar

The Tampa radar (KTBW), 23 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
January 22, 11:17 AM EST
Where
Hillsborough County, 1.4 mi ENE of Rattlesnake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
27.890, -82.510

Broadcast media relayed a report of a large palm tree knocked down onto a residence. Additionally, a picture of a residence with roof damage in South Tampa was posted on social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609893.